Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Salt Lake City, UT

August 1, 2004Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 1, 2004, 5:33 PM MDT for Summit County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 5:33 PM MDT (23:33 UTC)
Expired
Aug 1, 2004, 6:10 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Summit County, UT

The radar

The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3529 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 012333
SVRSLC
UTC043-020010-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
533 PM MDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
  WESTERN SUMMIT COUNTY IN UTAH

* UNTIL 610 PM MDT

* AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH HIGH WINDS 5 MILES NORTHWEST OF KAMAS...OR
  ABOUT 7 MILES EAST OF PARK CITY...MOVING NORTHEAST AT 30 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4068 11150 4054 11115 4086 11095 4106 11123

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:47 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 1, 3:47 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 PM MDT SUN AUG 1 2004

.SYNOPSIS...A MOIST AND MODERATE SOUTHERLY FLOW WILL REMAIN OVER THE
AREA THROUGH MONDAY.  DRY SOUTHWEST FLOW WILL THEN RETURN BY
MID-WEEK.

&&

.DISCUSSION...ACTIVE DAY ACROSS THE FORECAST AREA WITH MOISTURE
INCREASING IN SOUTHERLY FLOW AND ADDED DYNAMICS FROM A WEAK BUT
EFFICIENT SHORT WAVE IN THIS FLOW MOVING ALONG THE NV-UT BORDER.
MODERATE FLOW ALOFT PRODUCING FAST MOVING STORMS...A LINE OF WHICH
PRODUCED A STRONG OUTFLOW THAT MOVED ACROSS NORTHERN ZONES EARLIER
THIS AFTERNOON.  APPEARS TO BE SOME WEAK SUBSIDENCE BEHIND THE NV-UT
WAVE...THEN ANOTHER BATCH OF CONVECTION IS BUBBLING OVER THE CENTRAL
AND SOUTHWEST MOUNTAINS.  OTHER CONVECTION JUST ACROSS THE BORDER IN
AZ.  WITH AIRMASS REMAINING MOIST THROUGH THE NIGHT...ESPECIALLY IN
AND AROUND MID-LEVELS...AND WITH ENOUGH DYNAMICS SWINGING AROUND THE
UPPER LOW OVER NORTHERN CALIF...WE SHOULD SEE AT LEAST ISOLATED
SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE OVER MOST OF THE AREA
TONIGHT.  AERIAL EXTENT AND INTENSITY WILL DECREASE THROUGH THE
NIGHT HOWEVER.  ONE AREA THAT WILL HAVE TO BE WATCHED THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THIS EVENING IS MOVING INTO
CENTRAL NEVADA.  THIS AREA IS PROBABLY ASSOCIATED WITH SOME UPPER
DYNAMICS SO IT COULD VERY WELL CONTINUE TO SLIDE NORTH AND ACROSS
NORTHWEST SECTIONS OVERNIGHT.

AIRMASS CONTINUES TO MOISTEN UP TOMORROW WITH PRECIPITABLE WATER
AMOUNTS NEAR AN INCH EXPECTED OVER THE SOUTHERN TIER AND ABOUT THREE
QUARTERS IN THE NORTH.  AIRMASS IS ONLY MODERATELY UNSTABLE...THE
SLC ETA BUFR LIFTED INDEX AROUND -2 AND AROUND 400 J/KG CAPE BY 00Z
TUE.  WILL PARTIALLY OFFSET THAT WITH THE ADDED SUPPORT OF A JET MAX
PROGGED TO ROTATE THROUGH UTAH FROM AROUND THE CALIF LOW THAT WILL
BE LIFTING OUT.  MAIN THREAT WILL REMAIN GUSTY OUTFLOW WINDS...BUT
WILL NOT RULE OUT BRIEF HEAVY RAINS.  SOUTHERN TIER...ESPECIALLY THE
SOUTHEAST...MIGHT HAVE TO BE MONITORED FOR HEAVIER RAIN GIVEN THE
DEEPER MOISTURE.

THE LOW CONTINUES TO LIFT OUT THROUGH THE NORTHERN ROCKIES BY MONDAY
NIGHT.  EXPECT HEIGHT RISES AND DRIER AIR TO MOVE IN FOR TUESDAY.
MOISTURE WILL PERSIST OVER THE SOUTHEAST QUARTER OF THE STATE SO TRW
CHANCES WILL BE LIMITED TO THAT AREA PLUS OVER THE MOUNTAINS CENTRAL
AND EAST.  OTHERWISE NOT MUCH TO WORK WITH ELSEWHERE.

NOT MUCH CHANGE EXPECTED FOR WED THROUGH THE REMAINDER OF THE
FORECAST INTO THE WEEKEND.  AREA REMAINS IN DRY SOUTHWEST FLOW
ACCORDING TO THE GFS. FLOW IS FAIRLY FAST SO EMPHASIS WILL BE ON
FIRE WEATHER MONITORING...ESPECIALLY CONSIDERING LIGHTNING AND
POSSIBLE NEW FIRE STARTS TODAY AND TOMORROW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING FOR DRY LIGHTNING UNTIL MIDNIGHT MOST OF THE
     WESTERN TWO-THIRDS OF UTAH. SEE SLCRFWSLC FOR DETAILS.
WY...NONE.
ID...NONE.

&&

JACKSON
Hazardous weather outlook, Aug 1, 6:58 AM MDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
658 AM MDT SUN AUG 1 2004

UTZ001>021-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
658 AM MDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

MOISTURE STREAMING NORTH ACROSS UTAH WILL BRING SCATTERED
THUNDERSTORMS WITH GUSTY WINDS TO THE AREA TODAY. A RED FLAG
WARNING HAS BEEN ISSUED FOR WILDLAND FIREFIGHTERS FOR THESE
HAZARDOUS CONDITIONS. SEE SLCRFWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 1, 4:32 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
432 PM MDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND GST     14 SW DUGWAY            40.09N 112.94W
08/01/2004  70 MPH           TOOELE             UT   MESONET

            NUMEROUS GUSTS AROUND 60 MPH IN THE ADJACENT MESONET
            SITES

0115 PM     TSTM WND GST     15 E LAKESIDE           41.21N 112.59W
08/01/2004  66 MPH           BOX ELDER          UT   MESONET

0210 PM     TSTM WND GST     14 NE LUCIN             41.49N 113.73W
08/01/2004  58 MPH           BOX ELDER          UT   MESONET

&&

MCC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:39 AM MDTSevere Thunderstorm WarningSLCJuab, Tooele36 min
Aug 1, 12:16 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele44 min
Aug 1, 1:41 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber34 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.